Last Update 23:15
Monday, 12 April 2021

Immune response may explain rare clots after AstraZeneca vaccine

Researchers may have found an explanation for the rare but serious blood clots reported among some people who received AstraZeneca's COVID-19 vaccine

Reuters , Tuesday 30 Mar 2021
Reuters
Share/Bookmark
Views: 3162
Share/Bookmark
Views: 3162

Scientists believe the phenomenon is similar to one that rarely occurs with a blood thinning drug called heparin, called heparin-induced thrombocytopenia (HIT).

In HIT, the drug triggers the immune system to produce antibodies that activate platelets, which cause blood to clot.

Drugs other than heparin can cause clotting disorders that strongly resemble HIT, and researchers suspect that in rare cases, the AstraZeneca vaccine may be another such trigger.

Four previously healthy individuals who got the AstraZeneca shot and developed life-threatening clots had the same kind of antibodies that activate platelets and initiate clotting in HIT, the researchers reported on Monday in a paper posted on Research Square ahead of peer review.

Twenty individuals who received the vaccine but did not develop clots did not have these antibodies.

An editorial comment posted with the study noted that drug-induced thrombocytopenia is treatable if identified promptly.

Millions of people have received the vaccine without issues and European regulators and the World Health Organization say the benefits of the AstraZeneca shot outweigh its risks. 

Short link:

 

Latest

© 2010 Ahram Online.